Non-planarity and metric Diophantine approximation for systems of linear forms
Journal de Théorie des Nombres de Bordeaux, Tome 27 (2015) no. 1, pp. 1-31.

Dans cet article, nous développons la théorie métrique générale des approximations diophantiennes pour les systèmes de formes linéaires. Nous introduisons et puis étudions une nouvelle notion de « non-planéité faible » des variétés, et plus généralement des mesures sur l’espace M m,n des matrices m×n avec coefficients dans . Cette notion généralise celle de non-planéité dans n . Nous utilisons cette notion pour établir une extrémalité forte (au sens diophantien) des variétés et des mesures de M m,n . Ainsi, nos résultats contribuent à la résolution d’un problème mentionné dans [20, §9.1] concernant l’extrémalité forte des variétés dans M m,n . Outre ce thème principal, nous développons aussi la théorie inhomogène et la théorie des approximations diophantiennes pondérées. En particulier, nous étendons les résultats récents sur le principe de transfert inhomogène du premier auteur et de Velani [11] et utilisons ce nouveau résultat pour mettre la théorie inhomogène en équilibre avec son homologue homogène.

In this paper we develop a general theory of metric Diophantine approximation for systems of linear forms. A new notion of ‘weak non-planarity’ of manifolds and more generally measures on the space M m,n of m×n matrices over is introduced and studied. This notion generalizes the one of non-planarity in n and is used to establish strong (Diophantine) extremality of manifolds and measures in M m,n . Thus our results contribute to resolving a problem stated in [20, §9.1] regarding the strong extremality of manifolds in M m,n . Beyond the above main theme of the paper, we also develop a corresponding theory of inhomogeneous and weighted Diophantine approximation. In particular, we extend the recent inhomogeneous transference results of the first named author and Velani [11] and use them to bring the inhomogeneous theory in balance with its homogeneous counterpart.

Reçu le : 2013-10-20
Révisé le : 2014-03-11
Accepté le : 2014-03-14
Publié le : 2015-05-21
DOI : https://doi.org/10.5802/jtnb.890
Classification : 11J83,  11J13,  11K60
@article{JTNB_2015__27_1_1_0,
     author = {Victor Beresnevich and Dmitry Kleinbock and Gregory Margulis},
     title = {Non-planarity and metric Diophantine approximation for systems of linear forms},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {27},
     number = {1},
     year = {2015},
     pages = {1-31},
     doi = {10.5802/jtnb.890},
     mrnumber = {3346961},
     zbl = {06554394},
     language = {en},
     url = {jtnb.centre-mersenne.org/item/JTNB_2015__27_1_1_0/}
}
Victor Beresnevich; Dmitry Kleinbock; Gregory Margulis. Non-planarity and metric Diophantine approximation for systems of linear forms. Journal de Théorie des Nombres de Bordeaux, Tome 27 (2015) no. 1, pp. 1-31. doi : 10.5802/jtnb.890. https://jtnb.centre-mersenne.org/item/JTNB_2015__27_1_1_0/

[1] A. Baker, Transcendental number theory, Cambridge University Press, London, 1975. | MR 422171 | Zbl 0497.10023

[2] V. Beresnevich, A Groshev type theorem for convergence on manifolds, Acta Math. Hungar.,94, 1-2 (2002), 99–130. | MR 1905790 | Zbl 0997.11053

[3] V. Beresnevich, Rational points near manifolds and metric Diophantine approximation, Ann. of Math. (2), 175, (2012), 187–235. | MR 2874641 | Zbl 1264.11063

[4] V. Beresnevich, V. Bernik and M. Dodson, On the Hausdorff dimension of sets of well-approximable points on nondegenerate curves, Dokl. Nats. Akad. Nauk Belarusi 46, 6 (2002), 18–20, (In Russian). | MR 2069553 | Zbl 1177.11066

[5] V. Beresnevich, V. Bernik, D. Kleinbock and G. A. Margulis, Metric Diophantine approximation: the Khintchine-Groshev theorem for nondegenerate manifolds, Moscow Math. J. 2, 2 (2002), 203–225. | MR 1944505 | Zbl 1013.11039

[6] V. Beresnevich, D. Dickinson and S. Velani, Measure theoretic laws for lim sup sets, Mem. Amer. Math. Soc. 179, 846 (2006), x+91. | MR 2184760 | Zbl 1129.11031

[7] V. Beresnevich, D. Dickinson and S. Velani, Diophantine approximation on planar curves and the distribution of rational points, Ann. of Math. (2) 166, 2 (2007), 367–426, With an Appendix II by R. C. Vaughan. | MR 2373145 | Zbl 1137.11048

[8] V. Beresnevich and S. Velani, A mass transference principle and the Duffin-Schaeffer conjecture for Hausdorff measures, Ann. of Math. (2), 164, 3 (2006), 971–992. | MR 2259250 | Zbl 1148.11033

[9] V. Beresnevich and S. Velani, A note on simultaneous Diophantine approximation on planar curves, Math. Ann. 337, 4 (2007), 769–796. | MR 2285737 | Zbl 1204.11104

[10] V. Beresnevich and S. Velani, Classical metric Diophantine approximation revisited: the Khintchine-Groshev theorem, Internat. Math. Res. Notices 337, 1 (2010), 69–86. | MR 2576284 | Zbl 1241.11086

[11] V. Beresnevich and S. Velani, An inhomogeneous transference principle and Diophantine approximation, Proc. Lond. Math. Soc. (3), 101, 3 (2010), 821–851. | MR 2734962 | Zbl 1223.11091

[12] V. Beresnevich and S. Velani, Simultaneous inhomogeneous Diophantine approximations on manifolds. (Russian) Fundam. Prikl. Mat. 16, 5 (2010), 3–17 ; translation in J. Math. Sci. (N. Y.) 180, 5 (2012), 531–541. | MR 2804888

[13] V. Bernik, An application of Hausdorff dimension in the theory of Diophantine approximation, Acta Arith. 42, 3 (1983), 219–253, (In Russian). English transl. in Amer. Math. Soc. Transl., 140 (1988), 15–44. | MR 729734 | Zbl 0655.10051

[14] V. Bernik, D. Kleinbock and G.A. Margulis, Khintchine-type theorems on manifolds: the convergence case for standard and multiplicative versions, Internat. Math. Res. Notices (2001), 9, 453–486. | MR 1829381 | Zbl 0986.11053

[15] V. Bernik and M. Dodson, Metric Diophantine approximation on manifolds, Cambridge Tracts in Mathematics, 137, Cambridge University Press, Cambridge, (1999). | MR 1727177 | Zbl 0933.11040

[16] Y. Bugeaud, Multiplicative Diophantine approximation, in Dynamical systems and Diophantine approximation, Sémin. Congr. 19, (2009), 105–125. | MR 2808405 | Zbl 1266.11083

[17] Y. Bugeaud and N. Chevallier, On simultaneous inhomogeneous Diophantine approximation, Acta Arith. 123, 2 (2006), 97–123. | MR 2232503 | Zbl 1155.11038

[18] J.W.S. Cassels, An introduction to Diophantine Approximation, Cambridge University Press, Cambridge, (1957). | MR 87708 | Zbl 0077.04801

[19] H. Dickinson and M. Dodson, Extremal manifolds and Hausdorff dimension, Duke Math. J. 101, 2 (2000), 271–281. | MR 1738177 | Zbl 0973.11073

[20] A. Gorodnik, Open problems in dynamics and related fields, J. Mod. Dyn. 1, 1 (2007), 1–35. | MR 2261070 | Zbl 1118.37002

[21] D. Kleinbock, Extremal subspaces and their submanifolds, Geom. Funct. Anal, 13, 2 (2003), 437–466. | MR 1982150 | Zbl 1113.11044

[22] D. Kleinbock, Baker-Sprindžuk conjectures for complex analytic manifolds, Algebraic groups and arithmetic, Tata Inst. Fund. Res., Mumbai, (2004), 539–553. | MR 2094125 | Zbl 1103.11020

[23] D. Kleinbock, Diophantine exponents of measures and homogeneous dynamics, Pure Appl. Math. Q., 4, (2008), 81–97. | MR 2405996 | Zbl 1151.11038

[24] D. Kleinbock, Quantitative nondivergence and its Diophantine applications, Homogeneous flows, moduli spaces and arithmetic. Clay Math. Proc., 10, 131–153, Amer. Math. Soc., Providence, RI, (2010). | MR 2648694 | Zbl 1222.37006

[25] D. Kleinbock, An ‘almost all versus no’ dichotomy in homogeneous dynamics and Diophantine approximation, Geom. Dedicata 149, (2010), 205–218. | MR 2737689 | Zbl 1223.37005

[26] D. Kleinbock, E. Lindenstrauss and B. Weiss, On fractal measures and Diophantine approximation, Selecta Math. (N.S.) 10, 4 (2004), 479–523. | MR 2134453 | Zbl 1130.11039

[27] D. Kleinbock and G.A. Margulis, Flows on homogeneous spaces and Diophantine approximation on manifolds, Ann. of Math. (2), 148, 1 (1998), 339–360. | MR 1652916 | Zbl 0922.11061

[28] D. Kleinbock, G.A. Margulis and J. Wang, Metric Diophantine approximation for systems of linear forms via dynamics, Int. J. Number Theory 6, 5 (2010) 1139–1168. | MR 2679461 | Zbl 1211.11086

[29] D. Kleinbock and G. Tomanov, Flows on S-arithmetic homogeneous spaces and applications to metric Diophantine approximation, Comment. Math. Helv. 82, (2007), 519–581. | MR 2314053 | Zbl 1135.11037

[30] I. Kovalevskaya, Simultaneously extremal manifolds, Mat. Zametki 41, 1 (1987), 3–8, 119. | MR 886162 | Zbl 0618.10048

[31] I. Kovalevskaya, Simultaneously extremal manifolds, Dokl. Akad. Nauk BSSR 31, 5 (1987), 405–408, 475–476. | MR 904156 | Zbl 0618.10049

[32] I. Kovalevskaya, Strongly jointly extremal manifolds, Vestsī Akad. Navuk BSSR Ser. Fīz.-Mat. Navuk (1987), no. 6, 16–19, 123–124. | MR 934194 | Zbl 0649.10047

[33] K. Mahler, über das Maßder Menge aller S-Zahlen, Math. Ann. 106, (1932), 131–139. | MR 1512754

[34] W.M. Schmidt, Metrical theorems on fractional parts of sequences, Trans. Amer. Math. Soc. 110, (1964), 493–518. | MR 159802 | Zbl 0199.09402

[35] W.M. Schmidt, Diophantine Approximation, Springer-Verlag, Berlin and New York, (1980). | MR 568710 | Zbl 0421.10019

[36] W.M. Schmidt and Y. Wang, A note on a transference theorem of linear forms, Sci. Sinica, 22, (1979), 276–280. | MR 531954 | Zbl 0395.10039

[37] V.G. Sprindžuk, Mahler’s problem in the metric theory of numbers, Amer. Math. Soc. 25, Providence, RI, (1969), Translations of Mathematical Monographs. | Zbl 0181.05502

[38] V.G. Sprindžuk, Achievements and problems in Diophantine approximation theory, Russian Math. Surveys 35, (1980), 1–80. | MR 586190 | Zbl 0463.10020